Preventing future syncopal episodes ! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-12-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Heart Preventing future syncopal episodes !

A 68-year-old man is brought to the hospital by his family after
an episode loss of consciousness episode at home. At the time
of the event, he was sitting in a chair and watching a movie. He
is unable to provide a better description, but according to his
wife, he fell to the floor, very pale and sweaty, and regained
consciousness in 3 to 4 minutes. After the event, the patient felt
lightheaded and weak. He and his wife deny convulsive
movements, enuresis, or encopresis. He has had three similar
episodes of loss of consciousness over the past two years. His
past medical history is significant for multiple sclerosis,
hypertension with a usual blood pressure of 160/90 mm Hg, and
Parkinson's disease. His medications include Sinemet,
baclofen, multivitamins, and lisinopril. The patient is usually
mobile only via wheelchair and is confined to bed most of the
time.

On physical examination, his heart rate is 88/min. His blood
pressure is 140/80 mm Hg in the supine position. When he is
sitting up, his pressure drops to 90/66 mm Hg. He has a
quadriparesis with muscular strength in the arms of 3/5 and
limited movement of the lower extremities. There are no
murmurs and no carotid artery bruits. The EKG reveals a normal
sinus rhythm with rate of 78/min, with suggestions of left
ventricular (LV) hypertrophy and a Mobitz I AV block. The
echocardiogram has an ejection fraction of 45%, with LV
hypertrophy and mild-to-moderate regurgitation of the mitral,
tricuspid, and aortic valves. The Holter monitor is normal.

What would you recommend to prevent future episodes of loss
of consciousness in this patient?

(A) Discontinue Sinemet
(B) Midodrine
(C) Elastic support hose
(D) Permanent pacemaker implantation
(E) Increased water and sodium intake
Reply With Quote Quick reply to this message
The above post was thanked by:
ehan (06-15-2012), syringomyelia (06-15-2012)



  #2  
Old 06-15-2012
syringomyelia's Avatar
USMLE Forums Newbie
 
Steps History: 1 + CS
Posts: 3
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

A


- sent from tapatalk
Reply With Quote Quick reply to this message
  #3  
Old 06-15-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 646
Threads: 52
Thanked 761 Times in 256 Posts
Reputation: 772
Default

(A) Discontinue Sinemet --- levodopa helps improve the CVS symptoms of parkinsonism

(B) Midodrine -- can be given. but i dont know if it is first line of management or not

(C) Elastic support hose -- may be tried.. but not proved to work 100%

(D) Permanent pacemaker implantation -- no indication

(E) Increased water and sodium intake-- increased intake of day time sodium is indicated.
Reply With Quote Quick reply to this message
 
  #4  
Old 06-15-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 137
Threads: 2
Thanked 65 Times in 40 Posts
Reputation: 75
Default

(B).NOT E BECAUSE pt is hypertensive.
Reply With Quote Quick reply to this message
  #5  
Old 06-15-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Default

it cant be A because patient is on Sinmet for long time...not new addition..that means he is tolerating it well.
B is correct here.
C and E are wrong because they are dangerous in patient with systolic dysfunction[ he has less EF with LVH and MR]

isnt midodrine also dangerous because it increases afterload ?
Reply With Quote Quick reply to this message
  #6  
Old 06-15-2012
syringomyelia's Avatar
USMLE Forums Newbie
 
Steps History: 1 + CS
Posts: 3
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

Quote:
Originally Posted by tyagee View Post
it cant be A because patient is on Sinmet for long time...not new addition..that means he is tolerating it well.
B is correct here.
C and E are wrong because they are dangerous in patient with systolic dysfunction[ he has less EF with LVH and MR]

isnt midodrine also dangerous because it increases afterload ?
But....
Contraindications for midodrine:

Midodrine is contraindicated in patients with severe organic heart disease, acute renal disease, urinary retention, pheochromocytoma or thyrotoxicosis. Midodrine should not be used in patients with persistent and excessive supine hypertension.

http://en.m.wikipedia.org/wiki/Midodrine#section_5



Sinemet side effects:

Cardiovascular

Cardiovascular effects include hypotension and syncope. Arrhythmias have also been reported rarely.

http://www.drugs.com/sfx/sinemet-side-effects.html

So answer is???




- sent from tapatalk
Reply With Quote Quick reply to this message
  #7  
Old 06-15-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 646
Threads: 52
Thanked 761 Times in 256 Posts
Reputation: 772
Default

these are the relevant points i found in harrisons.. but even then there were no clear answers..

what is the qbank answer and explanation?
Attached Thumbnails
Preventing future syncopal episodes !-img_0345.jpg   Preventing future syncopal episodes !-img_0346.jpg   Preventing future syncopal episodes !-img_0347.jpg  
Reply With Quote Quick reply to this message
The above post was thanked by:
syringomyelia (06-15-2012)



Reply

Tags
Cardiology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
A 62-year-old man is evaluated for a syncopal event Novobiocin USMLE Step 2 CK Forum 20 10-23-2015 09:06 AM
Preventing frequent chest pain episodes! patho2012 USMLE Step 1 Forum 2 03-23-2012 04:36 PM
Preventing ear infections Rawalian USMLE Step 2 CK Forum 2 12-08-2011 10:11 AM
9 yr old with syncopal episodes Seetal USMLE Step 2 CK Forum 5 10-28-2011 04:08 AM
unusual episodes khushboo USMLE Step 1 Forum 6 09-25-2010 08:30 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)